Alert archive / Alabama / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 9, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Feb 5, 2004, 6:13 PM CST for Greene County, Alabama. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 5, 2004, 6:13 PM CST (00:13 UTC)
- Expired
- Feb 5, 2004, 6:45 PM CST
- In force
- 32 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Greene County, AL
The radar
The Birmingham radar (KBMX), 113 km from the middle of the area, began a volume at 00:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 5, 4:55 PM CST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 0.2 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -276 J/kg
- Mixed-layer LCL
- 742 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 547 m²/s²
- 0-3 km storm-relative helicity
- 708 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KBMX 060013
SVRBHM
ALC063-060045-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
612 PM CST THU FEB 5 2004
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
GREENE COUNTY IN WEST CENTRAL ALABAMA
* UNTIL 645 PM CST
* AT 610 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER EUTAW...MOVING NORTHEAST NEAR 25 MPH.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...CLINTON...
KNOXVILLE...MANTUA AND UNION.
A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...TORNADOES CAN DEVELOP
SUDDENLY FROM SEVERE THUNDERSTORMS.
CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.
LAT...LON 3287 8813 3265 8795 3280 8785 3297 8777
3314 8787 3311 8793
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 5, 2:35 PM CST, 3 hours 38 minutes earlier.
Area forecast discussion, Feb 5, 2:35 PM CST, 3 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 235 PM CST THU FEB 5 2004 .SYNOPSIS...MAJORITY OF THE SIGNIFICANT WEATHER HAS BEEN OVER CENTRAL MISSISSIPPI TODAY...BUT SHOULD SHIFT INTO ALABAMA TONIGHT. VERY SLOW MOVING SYSTEM WILL BRING PROLONGED PERIODS OF HEAVY RAINFALL ACROSS AREA OVERNIGHT. SYSTEM SHOULD WORK ITS WAY OUT OF STATE LATE FRIDAY. NEXT RAIN SYSTEM DUE IN EARLY NEXT WEEK. && .SHORT TERM...(TONIGHT THROUGH SUNDAY) BAND OF HEAVY RAINFALL HAS MOVED INTO NORTHWEST COUNTIES THIS AFTERNOON. THIS AREA WILL SHIFT SLOWLY EASTWARD TONIGHT AND BRING HEAVY RAINFALL TO AREAS ALONG AND WEST OF INTERSTATE 65. FLOODING POTENTIAL VERY HIGH IN FLASH FLOOD WATCH AREA...MAINLY DUE TO TRAINING OF CELLS. WIDESPREAD AMOUNTS OF 2 TO 4 INCHES LIKELY IN THE NEXT 12 HOURS. WOULD NOT BE SURPRISED IF A FEW SPOTS IN NW COUNTIES SEE 6 INCHES. BASED ON MODEL OUTPUT...I WILL NOT EXTEND FLASH FLOOD WATCH AREA EASTWARD. FLASH FLOOD WATCH MAY BE NEEDED EAST OF CURRENT WATCH ON FRIDAY. AIRMASS HAS BEEN DESTABILIZING ACROSS SOUTHERN COUNTIES AS WARM FRONT WAS NEAR MONTGOMERY EARLY THIS AFTERNOON. THREAT OF SEVERE WEATHER WILL LIKELY EXTEND INTO SOUTHEAST COUNTIES ON FRIDAY. AT THIS POINT... WINDS HAVE NOT REACHED WIND ADVISORY CRITERIA...AND BASED ON OTHER MORE CRITICAL WEATHER EXPECTED...I WILL DROP WIND ADVISORY AT NEXT FORECAST PACKAGE. RAIN WILL LINGER ACROSS EASTERN COUNTIES THROUGH MID AFTERNOON FRIDAY. STRONG COLD AIR ADVECTION WILL KICK IN FRIDAY NIGHT THROUGH SATURDAY. LOOKS LIKE COLD AIR STRATUS WILL COVER MUCH OF THE FORECAST AREA THROUGH SATURDAY. AIRMASS WILL BE COLD ENOUGH TO SUPPORT FLURRIES NORTHERN COUNTIES. && .LONG TERM...(MONDAY THROUGH THURSDAY) ANOTHER SHORT WAVE TROF WILL DROP INTO THE PLAINS STATES AND SPIN UP SURFACE LOW ACROSS GULF COAST STATES MONDAY NIGHT. I WILL RAISE RAIN CHANCES TO LIKELY FOR TUESDAY AND GO WITH A DRY FORECAST FOR WEDNESDAY AND THURSDAY. && .VERY PRELIMINARY NUMBERS... BIRMINGHAM 55 55 36 39 25 / 100 80 10 00 MONTGOMERY 63 64 37 49 25 / 70 100 20 00 && .BMX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH NORTH AND WESTERN COUNTIES TONIGHT. && 58/ROSE
Hazardous weather outlook, Feb 5, 4:00 PM CST, 2 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED. NATIONAL WEATHER SERVICE BIRMINGHAM AL 400 PM CST THU FEB 05 2004 ALZ011>015-017>050-060000- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 400 PM CST THU FEB 05 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE (THIS AFTERNOON AND TONIGHT)... ...UPDATED TO REMOVE WIND ADVISORY... A STRONG LOW PRESSURE SYSTEM WILL BRING ADDITIONAL HEAVY RAIN AND SCATTERED THUNDERSTORMS ACROSS ALABAMA THIS EVENING...TONIGHT...AND INTO EARLY FRIDAY. THE MAIN HAZARD FROM THIS STORM SYSTEM WILL BE THE POTENTIAL FOR HEAVY RAINFALL ON THE ORDER OF TWO TO FOUR INCHES ACROSS THE NORTHWEST PART OF THE FORECAST AREA TONIGHT. THIS HEAVY RAINFALL MAY CAUSE BOTH FLASH FLOODING AND RIVER FLOODING IN THESE AREAS. THE HEAVIEST RAINFALL IS EXPECTED TO OCCUR THIS EVENING AND INTO TONIGHT NORTHWEST OF A DEMOPOLIS TO GADSDEN LINE...WHERE A FLASH FLOOD WATCH IS IN EFFECT THROUGH TONIGHT. SEVERE WEATHER IS ALSO POSSIBLE THIS EVENING THROUGH TONIGHT SOUTH OF AN ALICEVILLE...PRATTVILLE...TO AUBURN LINE. THE PRIMARY HAZARD WITH THESE STORMS IS DAMAGING WINDS WITH A POSSIBILITY OF AN ISOLATED TORNADO. .DAYS TWO THROUGH SEVEN (FRIDAY THROUGH WEDNESDAY)... HEAVY RAINFALL WILL CONTINUE ACROSS EASTERN SECTIONS OF THE FORECAST AREA ON FRIDAY. THERE IS A POSSIBILITY THAT FLOODING MAY CONTINUE TO CAUSE A PROBLEM ACROSS PARTS OF THE FORECAST AREA ON FRIDAY. BEYOND FRIDAY...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BE NECESSARY THIS EVENING THROUGH FRIDAY MORNING...FOR THE POTENTIAL OF FLOODING AND SEVERE WEATHER. KH
In the hours before
Special weather statement, Feb 5, 4:26 PM CST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
426 PM CST THU FEB 5 2004
ALZ030-052315-
SUMTER-
426 PM CST THU FEB 5 2004
...SIGNIFICANT WEATHER ALERT IN EFFECT FOR SUMTER COUNTY UNTIL 515 PM
CST...
...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...
...LOCALLY HEAVY RAINFALL IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...
AT 425 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF THUNDERSTORMS 16 MILES SOUTHWEST OF EMELLE...MOVING
NORTHEAST NEAR 50 MPH.
THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR LIVINGSTON...GEIGER
AND EPES THROUGH 515 PM CST.
THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.
LAT...LON 3266 8871 3251 8861 3249 8801 3297 8824
3297 8837Special weather statement, Feb 5, 4:41 PM CST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
441 PM CST THU FEB 5 2004
ALZ022-052330-
PICKENS-
441 PM CST THU FEB 5 2004
...SIGNIFICANT WEATHER ALERT IN EFFECT FOR PICKENS COUNTY UNTIL 530
PM CST...
...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...
...LOCALLY HEAVY RAINFALL IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...
AT 440 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF THUNDERSTORMS 7 MILES SOUTHWEST OF MEMPHIS...MOVING
NORTHEAST NEAR 35 MPH.
THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR COCHRANE...
PICKENSVILLE...ALICEVILLE...ETHELSVILLE...REFORM...PALMETTO...HARPERS
MILL AND GORDO THROUGH 530 PM CST.
THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.
LAT...LON 3311 8855 3295 8845 3317 8787 3351 8786
3352 8825The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 5, 6:09 PM CST | Flash Flood Warning | BMX | Lamar, Marion | 2 hr |
| Feb 5, 6:32 PM CST | Severe Thunderstorm Warning | BMX | Sumter | 43 min |
| Feb 5, 6:32 PM CST | Tornado Warning | BMX | Fayette | 13 min |
| Feb 5, 6:34 PM CST | Tornado Warning | BMX | Walker | 41 min |
| Feb 5, 6:46 PM CST | Severe Thunderstorm Warning | BMX | Tuscaloosa | 44 min |
| Feb 5, 6:50 PM CST | Tornado Warning | BMX | Sumter | 25 min |
| Feb 5, 6:53 PM CST | Tornado Warning | BMX | Tuscaloosa | 37 min |
| Feb 5, 7:00 PM CST | Tornado Warning | BMX | Greene | 45 min |
| Feb 5, 7:05 PM CST | Flash Flood Warning | BMX | Sumter | 115 min |
| Feb 5, 7:29 PM CST | Tornado Warning | BMX | Tuscaloosa | 46 min |
| Feb 5, 7:33 PM CST | Severe Thunderstorm Warning | BMX | Jefferson | 42 min |
| Feb 5, 7:44 PM CST | Tornado Warning | BMX | Greene | 16 min |
| Feb 5, 7:55 PM CST | Tornado Warning | BMX | Jefferson | 35 min |
| Feb 5, 8:06 PM CST | Flash Flood Warning | BMX | Fayette, Lamar, Marion, Pickens, Tuscaloosa, Walker and 1 more | 3 hr |
| Feb 5, 8:10 PM CST | Tornado Warning | BMX | Tuscaloosa | 35 min |
| Feb 5, 8:19 PM CST | Tornado Warning | BMX | Walker | 41 min |
| Feb 5, 8:27 PM CST | Tornado Warning | BMX | Jefferson | 48 min |
| Feb 5, 9:15 PM CST | Flash Flood Warning | BMX | Greene, Sumter | 3 hr |
| Feb 5, 9:16 PM CST | Tornado Warning | BMX | Jefferson | 29 min |
| Feb 5, 9:21 PM CST | Severe Thunderstorm Warning | BMX | Blount | 39 min |
| Feb 5, 9:51 PM CST | Flash Flood Warning | BMX | Blount | 3 hr |
| Feb 5, 10:16 PM CST | Severe Thunderstorm Warning | BMX | Tuscaloosa | 29 min |
| Feb 5, 10:42 PM CST | Severe Thunderstorm Warning | BMX | Jefferson | 48 min |
| Feb 5, 10:59 PM CST | Flash Flood Warning | BMX | Jefferson | 4 hr |
| Feb 5, 11:08 PM CST | Tornado Warning | BMX | Jefferson | 37 min |
| Feb 5, 11:16 PM CST | Flash Flood Warning | BMX | Fayette, Lamar, Marion, Pickens, Tuscaloosa, Walker and 1 more | 4 hr |
| Feb 5, 11:37 PM CST | Severe Thunderstorm Warning | BMX | St. Clair | 38 min |
| Feb 5, 11:59 PM CST | Flash Flood Warning | BMX | Greene, Sumter | 4 hr |
| Feb 6, 12:15 AM CST | Flash Flood Warning | BMX | Jefferson | 16 hr |
| Feb 6, 12:35 AM CST | Flash Flood Warning | BMX | Blount | 4 hr |
| Feb 6, 12:59 AM CST | Severe Thunderstorm Warning | BMX | Marengo | 46 min |
| Feb 6, 1:18 AM CST | Flash Flood Warning | BMX | Shelby | 4 hr |
| Feb 6, 1:30 AM CST | Flash Flood Warning | BMX | St. Clair | 4 hr |
| Feb 6, 2:40 AM CST | Flash Flood Warning | BMX | Dallas | 3 hr |
| Feb 6, 4:03 AM CST | Flash Flood Warning | BMX | Jefferson | 4 hr |
| Feb 6, 4:27 AM CST | Flash Flood Warning | BMX | Blount | 4 hr |
Nearby
Severe Thunderstorm Warnings in Alabama, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.